Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 121, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 21, 2020, 7:40 PM MDT for Laramie County, Wyoming. It was in force for 80 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 7:40 PM MDT (01:40 UTC)
- Expired
- Jul 21, 2020, 9:00 PM MDT
- In force
- 80 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 35 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:48 PM MDT | HAIL 1 | 7 Sw Burns, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:33 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 2793 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
285
WUUS55 KCYS 220140
SVRCYS
WYC021-220300-
/O.NEW.KCYS.SV.W.0121.200722T0140Z-200722T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
740 PM MDT Tue Jul 21 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Laramie County in southeastern Wyoming...
* Until 900 PM MDT.
* At 740 PM MDT, a severe thunderstorm was located over Hillsdale, or
18 miles east of Cheyenne, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Burns, Hillsdale and Carpenter.
This includes Interstate 80 in Wyoming between mile markers 376 and
396.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4121 10458 4135 10444 4120 10418 4100 10410
4101 10448
TIME...MOT...LOC 0140Z 332DEG 18KT 4120 10445
HAIL...1.75IN
WIND...60MPH
$$
Allen2 follow-up statements
236
WWUS55 KCYS 220210
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
810 PM MDT Tue Jul 21 2020
WYC021-220300-
/O.CON.KCYS.SV.W.0121.000000T0000Z-200722T0300Z/
Laramie WY-
810 PM MDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...
At 810 PM MDT, a severe thunderstorm was located near Carpenter, or
24 miles east of Cheyenne, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burns and Carpenter.
This includes Interstate 80 in Wyoming between mile markers 379 and
396.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4117 10450 4127 10430 4120 10418 4100 10410
4101 10447
TIME...MOT...LOC 0210Z 335DEG 16KT 4110 10433
HAIL...1.25IN
WIND...60MPH
$$
Allen391
WWUS55 KCYS 220229
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
829 PM MDT Tue Jul 21 2020
WYC021-220300-
/O.CON.KCYS.SV.W.0121.000000T0000Z-200722T0300Z/
Laramie WY-
829 PM MDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...
At 829 PM MDT, a severe thunderstorm was located near Carpenter, or
28 miles east of Cheyenne, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carpenter.
This includes Interstate 80 in Wyoming between mile markers 389 and
396.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4112 10435 4117 10429 4120 10418 4100 10410
4101 10435
TIME...MOT...LOC 0229Z 317DEG 12KT 4110 10425
HAIL...1.00IN
WIND...60MPH
$$
AllenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:27 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 21, 5:27 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 527 PM MDT Tue Jul 21 2020 .SHORT TERM...(Late this afternoon through Thursday) Issued at 315 PM MDT Tue Jul 21 2020 Latest VIS satellite imagery showed towering CU along the Laramie Range, with isolated thunderstorms indicated by KCYS radar. Convection is forming along the MUCAPE axis of 2000-2500 j/kg per SPC mesoanalysis and stalled surface boundary. Anticipate convection increasing in coverage and intensity through late afternoon, with storm motion to the ESE. Could be a few right-moving supercells per model hodographs. 19Z HRRR continues convective trends with scattered strong to severe convection affecting the I-25 corridor and high plains of southeast WY and much of the western NE Panhandle through mid-evening. 0-6km shear is 25-35 kt, with primary hazards large hail up to 2 inches and damaging wind gusts of 60 to 70 mph. Convection will diminish late this evening across western NE. Upper ridge will be centered over the south-central Plains Wednesday and Thursday. Surface boundary will begin a slow motion to the east, with drier air aloft spreading to the east into the high plains. Anticyclonic circulation around the upper high will advect subtropical/monsoonal moisture into the CWA. Scattered convection will develop during the afternoon and linger into the evening. Best instability and shear will be located east of the CWA, with a limited severe threat for the southeast NE Panhandle. A similar convective pattern is expected Thursday with a limited severe threat for the northeast NE Panhandle. Above normal temperatures will prevail with daytime highs in the 80s and 90s and nighttime lows in the 50s and 60s. .LONG TERM...(Thursday Night through Monday) Issued at 406 AM MDT Tue Jul 21 2020 Upper level ridge axis begins to shift slightly to the east over the central CONUS by Thursday evening. On the heels of the departing ridge axis from the CWA is a shortwave trough that will slowly propagate south and east through Friday. The associated cold front looks to stay north of the area however, thus daytime highs should still be very warm for this time of year for Friday. As the shortwave trough stays further to the north of our forecast region as it propagates eastward for Friday into the weekend, the monsoon moisture will begin to slowly make its way northward over the intermountain west. Medium range guidance for Friday through the weekend show a subtropical high advecting the moisture northward thanks to the clockwise airflow over Mexico. Model disagreements are still present however on the timing of the moisture advecting into the area. The Euro and Canadian model guidance show several impulses of moisture by Sunday and Sunday night making its way over the CWA, but the GFS has a slower solution that is also noted to be slightly eastward of the CWA leaving the region with less moisture overall. Weak upper level ridging to potential zonal flow for Tuesday shows the area warming back up slightly. If the long term models agree on a solution with the upper level ridging, we could be looking at near record highs to close out the end of the month of July. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 521 PM MDT Tue Jul 21 2020 Wyoming TAFS...VFR, with occasional thunderstorms producing MVFR and wind gusts to 45 knots at Laramie and Cheyenne until 02Z. Wind gusts to 23 knots at all terminals after 15Z Wednesday. Nebraska TAFS...VFR at Chadron and Alliance, with occasional thunderstorms producing MVFR and wind gusts to 35 knots from 01Z to 03Z. Wind gusts to 27 knots after 15Z Wednesday. VFR at Scottsbluff until 06Z, with occasional thunderstorms producing MVFR and wind gusts to 45 knots from 01Z to 03Z, then MVFR from 06Z to 15Z, then VFR. Wind gusts to 24 knots after 15Z Wednesday. VFR at Sidney, with occasional thunderstorms producing MVFR and wind gusts to 45 knots from 01Z to 03Z. Wind gusts to 25 knots after 15Z Wednesday. && .FIRE WEATHER... Issued at 225 PM MDT Tue Jul 21 2020 Scattered thunderstorms will develop along the Front Range this afternoon and move east onto the plains through this evening. A stalled frontal boundary will shift slowly east of the Front Range Wednesday, and into the plains Thursday. Drier air west of the Laramie Range will spread into southeast Wyoming and western Nebraska later this week. Isolated to scattered afternoon and evening thunderstorms will continue this weekend and early next week. Winds will be light, except near thunderstorms. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAJ LONG TERM...BMW AVIATION...RUBIN FIRE WEATHER...MAJ
Hazardous weather outlook, Jul 21, 6:49 AM MDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 649 AM MDT Tue Jul 21 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 221300- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 649 AM MDT Tue Jul 21 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous thunderstorms are expected to develop along the Laramie Range by 2 PM this afternoon, and move east through the remainder of the day. A few severe storms are likely, with hail up to golf ball size the primary hazard. While unlikely, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Daily chances for strong to severe thunderstorms will exist through at least Thursday. .Spotter information statement... Spotter activation may be required this afternoon. WYZ104-105-109>115-221300- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 649 AM MDT Tue Jul 21 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 21, 6:49 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
649 PM MDT Tue Jul 21 2020
NEZ055-220130-
Cheyenne NE-
649 PM MDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 730 PM MDT...
At 649 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lorenzo, or 9 miles southwest of Sidney, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lorenzo around 655 PM MDT.
Brownson around 705 PM MDT.
Sidney Airport around 710 PM MDT.
Sidney around 715 PM MDT.
Colton around 730 PM MDT.
This includes Interstate 80 in Nebraska between mile markers 51 and
68.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4107 10319 4133 10295 4102 10270 4100 10283
4100 10316
TIME...MOT...LOC 0049Z 238DEG 20KT 4106 10312
RubinSpecial weather statement, Jul 21, 6:54 PM MDT, 46 minutes before
Special Weather Statement National Weather Service Cheyenne WY 654 PM MDT Tue Jul 21 2020 WYZ118-119-220145- Central Laramie County WY-East Laramie County WY- 654 PM MDT Tue Jul 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 745 PM MDT... At 654 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Hillsdale, or 17 miles northeast of Cheyenne, moving southeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Burns and Hillsdale. This includes Interstate 80 in Wyoming between mile markers 375 and 394. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4134 10473 4145 10454 4117 10417 4100 10444 TIME...MOT...LOC 0054Z 321DEG 18KT 4134 10458 Allen
Special weather statement, Jul 21, 7:25 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
725 PM MDT Tue Jul 21 2020
NEZ020-054-220215-
Kimball NE-Banner NE-
725 PM MDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL AND SOUTHWESTERN
BANNER COUNTIES UNTIL 815 PM MDT...
At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Albin, or 16 miles northwest of Kimball, moving
east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kimball and Dix.
This includes Interstate 80 in Nebraska between mile markers 20 and
29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4128 10405 4139 10404 4140 10396 4139 10349
4118 10349
TIME...MOT...LOC 0125Z 271DEG 20KT 4133 10395
AllenLocal storm report, Jul 21, 7:27 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 18 NE CHEYENNE 41.33N 104.55W
07/21/2020 E1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
REMANUELSpecial weather statement, Jul 21, 7:31 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
731 PM MDT Tue Jul 21 2020
NEZ055-220215-
Cheyenne NE-
731 PM MDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 815 PM MDT...
At 731 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lodgepole, or 12 miles west of Chappell, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lodgepole around 740 PM MDT.
This includes Interstate 80 in Nebraska between mile markers 70 and
77.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4100 10262 4100 10282 4109 10284 4117 10262
4115 10261
TIME...MOT...LOC 0131Z 258DEG 25KT 4107 10270
RubinSpecial weather statement, Jul 21, 7:32 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
732 PM MDT Tue Jul 21 2020
NEZ055-220215-
Cheyenne NE-
732 PM MDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY
UNTIL 815 PM MDT...
At 732 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lorenzo, or 10 miles southwest of Sidney, moving east at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Cheyenne County.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4105 10308 4105 10288 4100 10289 4100 10311
4101 10312
TIME...MOT...LOC 0132Z 289DEG 5KT 4100 10307
RubinThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:02 PM MDT | Special Weather Statement | CYS | Niobrara | 43 min |
| Jul 21, 6:04 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| Jul 21, 6:43 PM MDT | Special Weather Statement | CYS | Converse | 47 min |
| Jul 21, 6:44 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 61 min |
| Jul 21, 6:54 PM MDT | Special Weather Statement | CYS | Laramie | 51 min |
| Jul 21, 7:03 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 42 min |
| Jul 21, 7:37 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 53 min |
| Jul 21, 7:42 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Jul 21, 8:10 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| Jul 21, 8:17 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 62 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.